Alert archive / Maine / Tornado Warnings in 2020
Tornado Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this tornado warning at Jul 27, 2020, 7:15 PM EDT for Penobscot County, Maine. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2020, 7:15 PM EDT (23:15 UTC)
- Expired
- Jul 27, 2020, 7:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Penobscot County, ME
The radar
The Portland,ME radar (KGYX), 131 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:25 PM EDT | TSTM WND DMG | Plymouth, ME | LARGE TREE DOWN ON WIRES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
166
WFUS51 KCAR 272315
TORCAR
MEC019-272345-
/O.NEW.KCAR.TO.W.0001.200727T2315Z-200727T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Caribou ME
715 PM EDT Mon Jul 27 2020
The National Weather Service in Caribou Maine has issued a
* Tornado Warning for...
Southwestern Penobscot County in east central Maine...
* Until 745 PM EDT.
* At 713 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Newport, moving southeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hermon around 735 PM EDT.
Hampden around 745 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Carmel, Etna, Newburgh, Plymouth, Stetson and Dixmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4477 6928 4480 6929 4482 6928 4488 6930
4481 6887 4468 6894 4467 6903
TIME...MOT...LOC 2313Z 295DEG 30KT 4481 6920
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MStrauser3 follow-up statements
082
WWUS51 KCAR 272326
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
726 PM EDT Mon Jul 27 2020
MEC019-272345-
/O.CON.KCAR.TO.W.0001.000000T0000Z-200727T2345Z/
Penobscot ME-
726 PM EDT Mon Jul 27 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
SOUTHWESTERN PENOBSCOT COUNTY...
At 725 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Hermon, or 10 miles southeast of Newport,
moving southeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Newport, Hampden, Carmel, Newburgh, Plymouth, Etna, Stetson and
Dixmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4475 6923 4486 6917 4486 6916 4479 6888
4468 6894 4467 6903
TIME...MOT...LOC 2325Z 295DEG 28KT 4477 6909
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MStrauser482
WWUS51 KCAR 272335
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
735 PM EDT Mon Jul 27 2020
MEC019-272345-
/O.CON.KCAR.TO.W.0001.000000T0000Z-200727T2345Z/
Penobscot ME-
735 PM EDT Mon Jul 27 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
SOUTHWESTERN PENOBSCOT COUNTY...
At 735 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Hermon, or 12 miles west of Bangor, moving southeast
at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hampden, Hermon, Carmel, Newburgh, Etna and Dixmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4472 6914 4482 6907 4478 6888 4468 6894
4467 6903 4471 6912
TIME...MOT...LOC 2335Z 294DEG 24KT 4474 6902
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MStrauser550
WWUS51 KCAR 272348
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
748 PM EDT Mon Jul 27 2020
MEC019-272356-
/O.EXP.KCAR.TO.W.0001.000000T0000Z-200727T2345Z/
Penobscot ME-
748 PM EDT Mon Jul 27 2020
...THE TORNADO WARNING FOR SOUTHWESTERN PENOBSCOT COUNTY HAS
EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
allowed to expire. However, damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. A
tornado remains possible with this storm.
LAT...LON 4472 6914 4482 6907 4478 6888 4468 6894
4467 6903 4471 6912
TIME...MOT...LOC 2346Z 295DEG 30KT 4471 6892
$$
MStrauserWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this tornado warning went out at Jul 27, 6:55 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 27, 6:55 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Caribou ME 655 PM EDT Mon Jul 27 2020 .SYNOPSIS... A cold front will move into western Maine Tuesday afternoon and move to the coast Tuesday night. The region will remain under the influence of an upper low passing to our north Wednesday through Friday. && .NEAR TERM /THROUGH TUESDAY/... 645 PM Update... Radar showing a few strong cells moving across Penobscot County. The strongest cell was moving toward southern Penobscot County toward the Bangor region. This cell has a history of mid level rotation w/a solid core. Both a SVR Tstm Warning SW Penobscot County and a AWW(Airport Weather Warning) for the BGR airport were issued. Radar was showing signs of rotation w/this cell. The latest LAPS soundings showed the potential for any tstms to have rotation w/good directional veering in the llvls. Adjustments were made to the temps and dewpoints as temps have stayed warmer longer than previously expected. Best axis of instability remains across srn Piscataquis into the Penobscot Valley. SPC's latest meso- analysis shows this well w/Craven- Brooks value rising to 25k in the region. Previous Discussion... Downslope off the higher terrain this afternoon has help to erode the cloud cover allowing for some heating and shower to set UP. Strong shear(35 kt) in place. Heating has allowed SB CAPE to grow to 500-700mb across the southern Piscataquis and Penobscot region. Expecting to further destabilization this afternoon and tstms are expected. Heavy rainfall is the big threat w/the high PWs and warm cloud depth up to 14k ft. The NAM and RAP soundings show deepening moisture profile. PWs > 2". Some of the stronger cells could contain some gusty winds, but given the meager lapse rates of < 6.0 c/km, updraft potential will be limited. Heavy rainfall from the stronger cells could flush some of the strong winds aloft down to the surface. Therefore, decided to keep the heavy rainfall and gusty winds in for southern Piscataquis into portions of the Downeast including Hancock County. There is concern for some training cells which will lay down torrential rainfall, which could lead some street flooding in poor drainage areas. The activity will lift nne into the late evening but convective potential will weaken due a more stable layer in place. Activity is expected to weaken and gradually end overnight as we head toward Tuesday morning. Continued very humid overnight w/patchy fog around. Expecting low clouds and some patchy fog around especially across the northern and central areas. The low clouds will inhibit any increased instability initially. This expected to change however by mid morning and some heating is expected w/clouds eroding given the stronger westerly flow aloft. Dewpoints in the upper 60s and lower 70s combined w/the heating will allow for further destabilization w/tstm development ahead of an apchg cold front. CAPE potential of 1000+ joules across northern and eastern areas. The 12z NAM/ GFS and even the Canadian GEM favor this region for the convection. SPC has this region mapped out in a Marginal Risk for possible severe tstms w/main threat being strong winds. As has been these past few days, the lack of steep lapse rates could could help to hinder further tstm development. However, the stronger westerly flow aloft could offset this and allow for a couple of cells to lay down stronger winds to the sfc. Not looking for any hail threat w/relatively warmer layer aloft. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Cold front will be exiting, in the vicinity of the Downeast coast, by Tuesday night. Behind the front will be some dry air to relieve humid conditions. This will be most noticeable as the dew point depression increases w/ warming temps Wednesday. SW flow will be dominant at the surface and through much of the column as broad upper trough approaches from the west. This will be the trigger for some afternoon showers or storms combined with daytime heating. Because most of the influence from this trough still resides to the west, decided to maintain highest PoPs across the north. SB and MU CAPE values are muted through the afternoon along with mid level lapse rates, so kept a slight chance of thunder with diurnal showers. Conditions dry out overnight with lows continuing on a downward trend. Upper low stalls over Quebec overnight into Thursday with a upper level jet streak rounding the base of the associated trough. Depending on time and location of this jet, central Maine may be in the upper right quad for good divergence aloft amid daytime heating of the afternoon. This will keep the chance of thunder in through the afternoon. Instability values increase quite early in the day, sustaining through the afternoon. This coincides with NAM suggestion of 30-40kts of shear through 0-6km across Central and Downeast parts, before another surge of shear in the afternoon further north. If these ingredients line up better in coming forecasts, will need to consider enhanced wording, especially w/ cooler air moving in aloft and SHIP values approaching 1 for small hail. Brought in the thunder threat later along the immediate coast as some onshore flow may temper this until later in the day. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Upper low influence will begin to wane into Friday as it begins to erode. Some brief ridging aloft will move through, but not enough to prevent the slight chance of showers Sat afternoon across the north. Developing jet aloft will bring in warmer temps from the west on Sunday for the warmest day of the extended range, many locations reaching into the 80s. Embedded shortwave may cause some showers or thunderstorms in the afternoon. Much of the period into early next week is limited in agreement. Canadian and ECMWF bring a plume of moisture rapidly into the Ohio Valley and eventually the Northeast, but GFS slower and more shy on the northward extent. Have kept PoPs low at this time for timing differences to improve. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... NEAR TERM: Northern terminals to drop to MVFR this evening and then IFR to possibly LIFR overnight into Tuesday morning. Thinking attm is that KBGR and KBHB will be VFR w/a period of MVFR vsbys early Tuesday morning. Light SSW winds less than 10 mph tonight. IFR/LIFR across the northern terminals to improve to MVFR/VFR by late morning. Some MVFR cigs could hang on few hrs through 12 PM for KCAR and KPQI. Tstms expected Tuesday w/the more organized action across the northern terminals. A couple of storms could contain some strong wind gusts. SSW winds 10 mph becoming W late in the day. SHORT TERM: Tue night through Thu...VFR. MVFR possible in afternoon showers or thunderstorms mostly at the Aroostook terminals Wed and Thursday afternoon. Small hail may be possible Thu PM. Friday...VFR with a continued chance of afternoon/evening showers and thunderstorms at Aroostook County terminals with brief MVFR. Fri Night...Showers and storms decrease, improving to VFR with winds WNW. Saturday...VFR, some afternoon showers possible with some thunder across the north. && .MARINE... NEAR TERM: No headlines expected. SSW winds 10 kt or less into early Tuesday w/seas around 2 ft. SW winds increasing to 10-15 kts ahead of an apchg cold front during the afternoon. Seas gradually building to 3 ft. Patchy fog into early Tuesday. SHORT TERM: Waves and winds below SCA. Wave heights will generally be 2-3 ft, increasing to 3 to 4 ft Thursday afternoon. Some showers and storms will be possible w/ cold front passage Thurs evening. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hewitt Short Term...Cornwell Long Term...Cornwell Aviation...Hewitt/Cornwell Marine...Hewitt/Cornwell
Hazardous weather outlook, Jul 27, 5:12 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Caribou ME 512 PM EDT Mon Jul 27 2020 MEZ001>006-010-011-015>017-031-032-282115- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 512 PM EDT Mon Jul 27 2020 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Tonight. There remains potential for thunderstorms with strong wind gusts and heavy rainfall through this evening. The primary threat area will be southern Piscataquis County, southern and central Penobscot County...and eastward into Hancock and Washington counties. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few strong to possibly severe thunderstorms may occur Tuesday afternoon for northern and eastern Maine. The main threats will be for strong to possibly damaging wind gusts and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-282115- Coastal Hancock-Coastal Washington- 512 PM EDT Mon Jul 27 2020 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Tonight. Thunderstorms with the potential for strong wind gusts and heavy into this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-282115- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 512 PM EDT Mon Jul 27 2020 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:48 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 57 min |
| Jul 27, 7:45 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 45 min |
Nearby
Tornado Warnings in Maine, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.